Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 203, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2008, 1:23 AM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2008, 1:23 AM CDT (06:23 UTC)
- Expired
- Aug 27, 2008, 2:02 AM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Becker County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 163 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 1:30 AM CDT | HAIL 1 | 3 Nw Star Lake, MN | |
| Aug 27, 2:00 AM CDT | HAIL 0.75 | 2 Se Osage, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1894 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 270623 SVRFGF MNC005-111-270730- /O.NEW.KFGF.SV.W.0203.080827T0623Z-080827T0730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 123 AM CDT WED AUG 27 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA... NORTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 230 AM CDT * AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 3 MILES NORTHEAST OF EDWARDS...OR 15 MILES NORTHEAST OF FERGUS FALLS...MOVING TO THE NORTHEAST AT 37 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STAR LAKE AT 135 AM CDT... BIG MCDONALD LAKE AT 140 AM CDT... PERHAM AT 150 AM CDT... 7 MILES SOUTHEAST OF FRAZEE AT 155 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4703 9520 4669 9520 4636 9595 4650 9611 TIME...MOT...LOC 0623Z 232DEG 32KT 4649 9593 $$ NG
2 follow-up statements
000 WWUS53 KFGF 270646 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 146 AM CDT WED AUG 27 2008 MNC005-111-270730- /O.CON.KFGF.SV.W.0203.000000T0000Z-080827T0730Z/ BECKER MN-OTTER TAIL MN- 145 AM CDT WED AUG 27 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR SOUTHEASTERN BECKER AND NORTH CENTRAL OTTER TAIL COUNTIES... AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 2 MILES NORTHEAST OF BIG MCDONALD LAKE...OR 16 MILES SOUTH OF DETROIT LAKES...MOVING TO THE NORTHEAST AT 37 MPH. AT 117 AM...A SPOTTER REPORTED NICKEL SIZE HAIL 6 MILES EAST OF ERHARD. * THE SEVERE THUNDERSTORM WILL BE NEAR... PERHAM BY 155 AM CDT... EVERGREEN BY 210 AM CDT... WOLF LAKE BY 220 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4703 9521 4672 9522 4648 9573 4662 9589 TIME...MOT...LOC 0645Z 232DEG 32KT 4661 9570 $$ NG
000 WWUS53 KFGF 270702 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 202 AM CDT WED AUG 27 2008 MNC005-111-270712- /O.CAN.KFGF.SV.W.0203.000000T0000Z-080827T0730Z/ BECKER MN-OTTER TAIL MN- 202 AM CDT WED AUG 27 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BECKER AND NORTH CENTRAL OTTER TAIL COUNTIES IS CANCELLED... AT 202 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA IN SOUTHEASTERN BECKER AND NORTH CENTRAL OTTER TAIL COUNTIES. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4703 9521 4672 9522 4648 9573 4662 9589 TIME...MOT...LOC 0702Z 232DEG 32KT 4670 9553 $$ NG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:33 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 26, 9:33 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 933 PM CDT TUE AUG 26 2008 .DISCUSSION... AS OF 0230Z...COLD FRONT HAS PUSHED THROUGH DEVILS LAKE...AND ITS NORTHERN PORTION IS MOVING INTO NORTHEASTERN NORTH DAKOTA...AN AREA THE RUC SHOWS WITH MDT MID LEVEL LAPSE RATES. THIS AREA STILL SHOWS SOME WEAK CAPES BUT CAPPED. THUS EXPECT THIS WEAK CONVECTIVE ACTIVITY TO CONTINUE ALONG THE FRONT BUT DO NOT EXPECT TO SEE ANY SEVERE...ALTHOUGH AN ISOLATED EVENT CANNOT BE RULED COMPLETELY OUT. WILL DO A SECOND UPDATE TO REFLECT CURRENT SKY CONDITIONS AND SLIGHTLY TWEAKED POP GRIDS. ALSO USED A BLEND OF PREV FCST...00Z NAM AND 00Z RUC TO ADJUST WINDS FOR TIMING OF FRONT. DROPPED MIN TEMPS IN THE DVL LAKE REGION A DEG OR TWO AS WELL. && .AVIATION... COLD FRONT WILL CONTINUE ITS JOURNEY THROUGH NERN ND AND NWRN MN...GENERATING SHOWERS AND THUNDERSTORMS ALONG ITS LEADING EDGE. ALSO CAN EXPECT SOME POST-FRONTAL DEVELOPMENT...BUT NOTHING SEVERE. DO NOT SEE MUCH OF A THREAT FOR PREV FCST...BORDERLINE MVFR CONDS TOMORROW MORNING THUS BUMPED UP WED AM CIGS TO AROUND 4K AND SCATTERED THEM OUT BY LATE MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER
Hazardous weather outlook, Aug 26, 8:01 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 801 PM CDT TUE AUG 26 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 801 PM CDT TUE AUG 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT A SLIGHT CHANCE OF SEVERE WEATHER WILL EXIST FOR THE DEVILS LAKE BASIN AND VALLEY CITY AREAS THIS EVENING. STRONG WINDS AND SEVERE HAIL ARE POSSIBLE IN THIS AREA. DURING OVERNIGHT HOURS....GENERAL THUNDERSTORMS ARE EXPECTED TO PROGRESS EASTWARD ACROSS THE RED RIVER VALLEY INTO NORTHWESTERN MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST THURSDAY ACROSS THE AREA. ANOTHER CHANCE OF THUNDERSTORMS WILL EXIST SUNDAY NIGHT INTO LABOR DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SPEICHER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 12:21 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 42 min |
| Aug 27, 1:55 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.